60% of high-priority research goes unfunded.
Side effects of chemotherapy for colorectal cancer
Side effects can happen with any type of treatment for colorectal cancer, but everyone’s experience is different. Some people have many side effects. Other people have few or none at all.
Chemotherapy may cause side effects because it can damage healthy cells as it kills cancer cells. Side effects can develop any time during, immediately after or a few days or weeks after chemotherapy. Sometimes late side effects develop months or years after chemotherapy. Most side effects go away on their own or can be treated, but some side effects may last a long time or become permanent.
Side effects of chemotherapy will depend mainly on:
- the type of drug or drug combination given
- the dose
- how the drug is given, such as by mouth or by intravenous injection or infusion
- your overall health
Tell your healthcare team if you have these side effects or others you think might be from chemotherapy. The sooner you tell them of any problems, the sooner they can suggest ways to help you deal with them.
|Side effects of chemotherapy for colorectal cancer|
Bone marrow suppression is a condition in which one or more of the main types of blood cells are lower than normal.
- A low white blood cell count is called neutropenia or leukopenia. It increases the risk for infection.
- A low platelet count is called thrombocytopenia. It increases the risk for bruising and bleeding.
- A low red blood cell count is called anemia. It causes fatigue, paleness and a general feeling of discomfort or illness (called malaise).
Bone marrow suppression is a common and serious side effect of chemotherapy for colorectal cancer. Blood cell counts often reach their lowest level about 7–14 days after chemotherapy. When it happens, the dose of chemotherapy is adjusted right away or chemotherapy may have to be stopped temporarily.
Diarrhea is an increase in the number and looseness of stools. It occurs because chemotherapy drugs often affect the cells that line the gastrointestinal (GI) tract. Diarrhea can occur soon after chemotherapy starts and can continue for up to 2 weeks after treatment has ended.
Many factors increase the risk of diarrhea, including the type and dose of chemotherapy drugs used to treat colorectal cancer. Diarrhea is often worse when combinations of drugs are given.
Your doctor may prescribe medicines to help manage diarrhea.
Find out more about diarrhea.
Some chemotherapy drugs used for colorectal cancer can cause skin changes or skin irritation. They can make the skin more sensitive or easily irritated during treatment. 5-fluorouracil (Adrucil, 5-FU) may cause a rash and dry, itchy skin. It can also make the skin more sensitive to the sun.
Hand-foot syndrome is a group of symptoms that include pain, tingling, numbness, redness, scaling or shedding of skin on the hands, feet or both. It often happens with 5-fluorouracil (Adrucil, 5-FU) and capecitabine (Xeloda) because these drugs concentrate in the palms of the hands and soles of the feet.
Your healthcare team can suggest a cream or lotion to help relieve the symptoms.
Find out more about skin changes with chemotherapy.
Hair loss is also called alopecia. It is a common side effect of many, but not all, chemotherapy drugs. This is because hair follicles are sensitive to chemotherapy drugs because they grow fast. It happens most often with irinotecan (Camptosar). It can sometimes happen with 5-fluorouracil (Adrucil, 5-FU).
How much hair you lose and how long hair loss lasts depend on the type and dose of drugs used as well as personal factors. Hair loss can occur on all parts of the body, including the face and scalp. Hair loss can begin within a few days or 2–3 weeks after chemotherapy starts. Hair usually grows back once chemotherapy treatments are over.
The healthcare team usually recommends that you don’t perm, chemically straighten or colour your hair during treatment. It is best to wait until new hair growth becomes established and hair returns to its original state. This may take as long as 6 months or more after treatment. Talk to your healthcare team about when it is okay to use these products again.
Find out more about hair loss.
A sore mouth is also called stomatitis or oral mucositis. Many drugs can cause painful mouth sores or ulcers, or infection can develop in the mouth, throat or gums. A sore mouth and throat occur because chemotherapy affects cells inside the mouth. They occur more often when higher doses of drugs are used.
Sore mouth and throat are common side effects of 5-fluorouracil (Adrucil, 5-FU) when it is given as a bolus injection (large dose) every week. Capecitabine (Xeloda) and oxaliplatin (Eloxatin) may also cause a sore mouth and throat.
Thorough, regular mouth care can help prevent a sore mouth and reduce infection. The healthcare team will tell you how often to clean and rinse your mouth and what to use. Some people may need pain medicines or special oral solutions to relieve pain.
Nausea and vomiting
Not all chemotherapy drugs cause nausea and vomiting. Individual drugs vary in their effects, but capecitabine (Xeloda), oxaliplatin (Eloxatin) and irinotecan (Camptosar) are more likely to cause nausea and vomiting. These symptoms are also more likely to happen when combinations of chemotherapy drugs are given.
Nausea and vomiting can occur within the first few hours after chemotherapy drugs are given and usually last about 24 hours. Delayed nausea and vomiting may continue for a few days after treatment. Some people may have anticipatory nausea after having a few treatments, where they feel nauseated even before treatment is given because they expect to be sick.
The healthcare team can help you manage nausea and vomiting. They will prescribe medicines and counsel you on the best way to take them.
Find out more about nausea and vomiting.
Loss of appetite
Loss of appetite can be caused by nausea and vomiting, fatigue or a buildup of waste products as cancer cells die. Some chemotherapy drugs can cause temporary changes in taste and smell, which can make foods seem less appetizing. Some people lose interest in food completely and don’t eat, even though they know they need to. All of these problems can lead to weight loss and malnutrition. Maintaining good nutrition during and after chemotherapy is important to help a person recover from treatment.
Find out more about loss of appetite.
Pain at the injection site
Most chemotherapy drugs used to treat colorectal cancer are given by a needle, usually injected into a vein (intravenously, or IV). After the stick to insert the needle or catheter, there is usually no discomfort or pain when IV chemotherapy drugs are given.
Sometimes chemotherapy drugs can escape from the vein and leak into the surrounding tissues. This is called extravasation. Some chemotherapy drugs, including 5-fluorouracil (Adrucil, 5-FU) and oxaliplatin (Eloxatin), can be very irritating to tissues. When these drugs get into the tissues, they can cause redness, swelling, pain, burning or stinging at the injection site. In some cases, chemotherapy drugs that escape from the vein can cause severe damage to the skin and surrounding soft tissue.
Your healthcare team will check for signs of extravasation because it is considered an emergency. Tell them right away if you have pain, burning or swelling around the IV site. They will stop the chemotherapy and clean the area around the IV site to prevent further tissue damage. The healthcare team will tell you how to care for the wound and will regularly check the area to make sure it is healing. Sometimes the healthcare team will place a central venous cathetercentral venous catheterA catheter (flexible tube) that is passed through a vein in the neck, groin or chest into the vena cava (the large vein leading into the heart). under the skin to give chemotherapy and prevent damage to the veins.
Nervous system damage
Some chemotherapy drugs used to treat colorectal cancer can affect the nervous system and damage nerves (called neurotoxicity or neuropathy). Nerve damage is often related to the dose of the chemotherapy drug given.
Oxaliplatin (Eloxatin) often causes peripheral neuropathy, which is a disorder of the peripheral nerves (nerves outside the brain and spinal cord). Peripheral neuropathy causes numbness or tingling in the toes or fingers, ringing in the ears or changes in hearing.
Nervous system damage can develop months or years after treatment. Most people experience temporary nervous system problems that may take months to go away. However, a few people may develop long-term nervous system problems.
Find out more about nervous system damage and chemotherapy.
The liver breaks down many chemotherapy drugs, and certain chemotherapy drugs can damage the liver (called hepatotoxicity). Capecitabine (Xeloda) and oxaliplatin (Eloxatin) are more likely to cause liver damage. Higher doses of drugs can cause more damage.
If liver damage occurs, the healthcare team may lower the dose of the drug or stop chemotherapy to help prevent further damage.
Find out more about liver damage and chemotherapy.
An allergic reaction occurs when the immune system reacts to a certain drug. It is not a common side effect of chemotherapy, but it can happen with any drugs used for colorectal cancer. An allergic reaction is most likely to occur when drugs are given intravenously (into a vein), but it can also occur with drugs given orally (by mouth). It usually happens shortly after the drug is given.
Find out more about allergic reactions to chemotherapy.
Note: Details on specific drugs change quite regularly. Find out more about sources of drug information and where to get details on specific drugs.